Fulminant hepatic failure due to diclofenac treated successfully by orthotopic liver transplantation
A 62-year-old woman had received Arthrotec® (containing diclofenac and misoprostol) 50 mg three times per day for two months for treatment of a painful left heel. She subsequently developed fulminant hepatic failure for which viral and auto-immune etiologies were excluded. Other drugs or chemical exposures were also excluded. She developed five out of five poor prognostic criteria for nonparacetamol drug-induced fulminant hepatic failure and underwent successful orthotopic liver transplantation from which she made an excellent recovery. This is the first report of successful treatment of diclofenac-induced fulminant hepatic failure. Four similar cases reported previously in the literature have died without intervention by liver transplantation. Putative mechanisms for diclofenac toxicity are reviewed.
Please refer to publisher version or contact your library.